Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 296, NWS Goodland, KS

August 26, 2017Cheyenne County, Rawlins County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2017, 7:40 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Nebraska. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2017, 7:40 PM CDT (00:40 UTC)
Expired
Aug 26, 2017, 8:31 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 7:45 PM CDTHAIL 2.5Benkelman, NERELAYED VIA SOCIAL MEDIA.
Aug 26, 7:48 PM CDTHAIL 2Benkelman, NERELAYED VIA SOCIAL MEDIA. ONLY LASTED A FEW MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS53 KGLD 270040
SVRGLD
KSC023-153-NEC057-270145-
/O.NEW.KGLD.SV.W.0296.170827T0040Z-170827T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
640 PM MDT SAT AUG 26 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cheyenne County in northwestern Kansas...
  Northwestern Rawlins County in northwestern Kansas...
  Southeastern Dundy County in southwestern Nebraska...

* Until 745 PM MDT/845 PM CDT/

* At 640 PM MDT/740 PM CDT/, a severe thunderstorm was located near
  Benkelman, moving south at 20 mph.

  HAZARD...Tennis ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Benkelman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 10133 3982 10135 3982 10172 4012 10158
TIME...MOT...LOC 0040Z 007DEG 16KT 4007 10148 

HAIL...2.50IN
WIND...70MPH
 
$$

DR
4 follow-up statements
417 
WWUS53 KGLD 270101
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
701 PM MDT SAT AUG 26 2017

KSC023-153-NEC057-270145-
/O.CON.KGLD.SV.W.0296.000000T0000Z-170827T0145Z/
Cheyenne KS-Rawlins KS-Dundy NE-
701 PM MDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
MDT/845 PM CDT/ FOR NORTHEASTERN CHEYENNE...NORTHWESTERN RAWLINS
COUNTIES IN NORTHWESTERN KANSAS AND SOUTHEASTERN DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA...

At 659 PM MDT/759 PM CDT/, a severe thunderstorm was located 5 miles
southeast of Benkelman, moving south at 20 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. At 7:50 PM CDT, up to tennis ball size 
         hail was reported by spotters near Benkelman. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Benkelman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 10135 3982 10172 4008 10158 4006 10133
TIME...MOT...LOC 0059Z 007DEG 16KT 3998 10149 

HAIL...2.50IN
WIND...70MPH
 
$$

DR
458 
WWUS53 KGLD 270109
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
809 PM CDT SAT AUG 26 2017

NEC057-270119-
/O.CAN.KGLD.SV.W.0296.000000T0000Z-170827T0145Z/
Dundy NE-
809 PM CDT SAT AUG 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNDY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3982 10135 3982 10172 4000 10162 4000 10134
TIME...MOT...LOC 0109Z 017DEG 12KT 3996 10154 

$$

KSC023-153-270145-
/O.CON.KGLD.SV.W.0296.000000T0000Z-170827T0145Z/
Cheyenne KS-Rawlins KS-
809 PM CDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN CHEYENNE AND NORTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...

At 809 PM CDT, a severe thunderstorm was located 6 miles south of
Benkelman, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Cheyenne and northwestern Rawlins Counties in
northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 10135 3982 10172 4000 10162 4000 10134
TIME...MOT...LOC 0109Z 017DEG 12KT 3996 10154 

HAIL...1.00IN
WIND...60MPH
 
$$

DR
733 
WWUS53 KGLD 270119
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
819 PM CDT SAT AUG 26 2017

KSC153-270129-
/O.CAN.KGLD.SV.W.0296.000000T0000Z-170827T0145Z/
Rawlins KS-
819 PM CDT SAT AUG 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RAWLINS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3982 10141 3982 10169 3995 10161 3996 10141
TIME...MOT...LOC 0119Z 005DEG 19KT 3988 10155 

$$

KSC023-270145-
/O.CON.KGLD.SV.W.0296.000000T0000Z-170827T0145Z/
Cheyenne KS-
819 PM CDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...

At 819 PM CDT, a severe thunderstorm was located 9 miles north of
Bird City, or 11 miles south of Benkelman, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Cheyenne County in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 10141 3982 10169 3995 10161 3996 10141
TIME...MOT...LOC 0119Z 005DEG 19KT 3988 10155 

HAIL...1.00IN
WIND...60MPH
 
$$

DR
050 
WWUS53 KGLD 270131
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
831 PM CDT SAT AUG 26 2017

KSC023-270141-
/O.CAN.KGLD.SV.W.0296.000000T0000Z-170827T0145Z/
Cheyenne KS-
831 PM CDT SAT AUG 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE COUNTY
IN NORTHWESTERN KANSAS IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However nickle size hail, 
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3982 10141 3982 10169 3995 10161 3996 10141
TIME...MOT...LOC 0129Z 007DEG 16KT 3983 10156 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:27 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 26, 6:27 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
527 PM MDT Sat Aug 26 2017

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Aug 26 2017

Light south to southwest winds are generally expected through early
Sunday morning before veering to the west and northwest (along/west
of the CO/KS border) around sunrise as a sfc trough moves through.
Models heven't been doing too well with forecasting precipitation
of late and this evening/tonight no different. Will keep some
slight chance pops going through evening then dry. Convection
currently over the Rapid City SD area is forecast (per 850-500mb
humidity) to move southeast and reach the McCook to Hill City
areas in the 06z-09z timeframe with the possibility of strong to
severe weather. Showers/thunderstorms remain across the far
eastern portions of the area through sunrise. Will also have to
watch for the possibility of some post frontal low clouds/possible
fog around sunrise along the NE/KS border. Have added patchy fog
as a result. Low temperatures slightly above normal with upper 50s
to mid 60s.

On Sunday low clouds remain possible along the NE/KS border through
late morning with winds across the entire area shifting to the
northeast and slowly increasing in speed. Precipitation chances not
great and generally confined to the far east during the day. By
mid morning northeast winds 10 to 20 mph expected across the
area, highest along and east of the CO/KS border. High
temperatures should reach the mid 80s to around 90. Tough to call
right now but some locations may reach their high temperature by
mid to late in the day before falling a bit behind the front.

.LONG TERM...(Sunday night through Saturday)
Issued at 248 PM MDT Sat Aug 26 2017

Sunday night: Very slight chance of a shower or storm in the far
eastern portions of the CWA. Otherwise, all other areas look dry
after the frontal passage. Lows in the mid to upper 50s.

Monday-Saturday: Dry pattern setting up for the entire week. CWA
stays downstream of a highly amplified ridge aloft. Dry, stable air
remains over the area through most of the week. Will see a slight
chance of rain over the Nebraska counties on Wednesday afternoon with
a weak shortwave moving through the upper flow. Another slight
chance of rain comes Friday over the CO counties. While these
chances are in the forecast, best chance of rain will not come
until the following week.

Temperatures look to be a bit above normal for the period with temps
gradually warming through the week. Saturday may see highs in the
low to mid 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 527 PM MDT Sat Aug 26 2017

VFR conditions should prevail through the TAF period at KGLD,
with less confidence at KMCK as some guidance is hinting at
possible stratus moving towards southwest Nebraska behind cold
front. Thunderstorm activity early in the TAF period (mainly
impacting KMCK) will transition southeast, with another area of
thunderstorm activity expected to move into southwest Nebraska
later this evening. Some guidance shows possible showers or even
thunderstorms lingering through mid morning near KMCK and this
could also limit potential for any fog or stratus. I adjusted
current TAFs based on radar and current short range model trends.

Winds should shift to the north then northeast behind the cold
front Sunday morning, with gusts 18-25kt possible through the
daytime period Sunday (strongest at KGLD).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...SME
AVIATION...DR
Hazardous weather outlook, Aug 26, 11:45 AM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Sat Aug 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 AM MDT Sat Aug 26 2017 /1145 AM CDT Sat Aug 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated strong to possibly severe thunderstorms are expected across
the area this afternoon and evening. Hail to one inch in diameter
and damaging wind gusts are possible from the strongest storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 26, 6:20 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             12 NNW ATWOOD           39.97N 101.13W
08/26/2017  M1.75 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

DR
Special weather statement, Aug 26, 6:20 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM MDT SAT AUG 26 2017

COZ092-262330-
Cheyenne County CO-
520 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 530 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cheyenne Wells, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells and Arapahoe.

This includes Highway 385 between mile markers 136 and 150.

LAT...LON 3890 10232 3889 10209 3862 10207 3862 10241
TIME...MOT...LOC 2319Z 005DEG 12KT 3882 10222

Lockhart
Local storm report, Aug 26, 6:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             4 N ATWOOD              39.87N 101.04W
08/26/2017  E1.25 INCH       RAWLINS            KS   LAW ENFORCEMENT

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

HILL
Special weather statement, Aug 26, 6:56 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
656 PM CDT SAT AUG 26 2017

KSZ002-NEZ080-270045-
Rawlins KS-Hitchcock NE-
656 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAWLINS AND
SOUTHWESTERN HITCHCOCK COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Stratton, or 8 miles southwest of Trenton, moving
south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4016 10126 4020 10106 3995 10089 3994 10122
TIME...MOT...LOC 2356Z 346DEG 13KT 4011 10116

Lockhart
Special weather statement, Aug 26, 7:02 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
702 PM CDT SAT AUG 26 2017

KSZ002-014-270045-
Rawlins KS-Thomas KS-
702 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES UNTIL 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Atwood, moving south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atwood and Rexford.

LAT...LON 3984 10086 3959 10074 3957 10074 3957 10073
      3954 10072 3947 10072 3942 10103 3982 10110
TIME...MOT...LOC 0002Z 346DEG 16KT 3975 10096

Lockhart
Local storm report, Aug 26, 7:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 SSW WAUNETA           40.34N 101.42W
08/26/2017  E1.75 INCH       DUNDY              NE   PUBLIC

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:02 PM CDTSpecial Weather StatementGLDRawlins43 min
Aug 26, 7:46 PM CDTSpecial Weather StatementGLDThomas44 min
Aug 26, 7:48 PM CDTSpecial Weather StatementGLDRawlins27 min
Aug 26, 8:33 PM CDTSpecial Weather StatementGLDCheyenne27 min
Aug 26, 8:52 PM CDTSpecial Weather StatementGLDCheyenne23 min
Aug 26, 7:14 PM CDTSevere Thunderstorm WarningGLDDundy31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.